Kansas, 2004

Lightning Strike in Kansas, May 13, 2004

May 13, 2004 · NWS ICT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:46 PM CST, 19 minutes earlier.

Area forecast discussion, May 13, 2:46 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU MAY 13 2004

.DISCUSSION...

MAIN FOCUS IS ON CONVECTIVE TRENDS INTO THIS EVENING AND ANY
ADDITIONAL FLOODING POTENTIAL.

TONIGHT:
WL LIKELY TRIM THE FLOOD WATCH EVEN MORE TO JUST SOUTHEASTERN KANSAS
THRU THIS EVENING. COULD STILL SEE REDEVELOPMENT OF CONVECTION OVER
SERN KS INTO THIS EVENING GIVEN THAT AREA IS STILL IN THE RR QUAD OF
THE UPR JET AND THERE IS ALSO REMNANT ELEVATED INSTABILITY. HOWEVER,
ATTM, IT APPEARS THAT MCS ACTIVITY IN ERN OK IS INTERCEPTING THE
STRONGEST 850 INFLOW. NEVERTHELESS, COULD STILL SEE SOME MORE
LOCALLY HVY RAINFALL THIS EVE IN THE SE. AFTER MIDNIGHT, THE RAIN
SHOULD MOVE OUT OF SERN KS AS THE 850 WINDS VEER TO WESTERLY. CLOUDS
SHOULD HANG TOUGH TONIGHT. SHOULD SEE DECREASING CLOUDS TOWARD
MORNING IN CNTRL KS AS DOWNGLIDE AND DRYING TAKE OVER. THEREFORE,
COLDEST MINS (MID 30S) SLATED FOR RSL/GBD AREA, WITH UPR 40S IN THE
SERN ZONES.

FRIDAY-FRI NIGHT:
SFC HIGH PRESSURE AND CONTINUED ISENTROPIC DOWNGLIDE/DRYING WL CLEAR
THE REMNANT LOW CLOUDS OUT OF S-CNTRL/SERN KS DURG THE MORNING HRS.
META FCST SOUNDINGS INDICATE A MIX TO JUST BLO 850, WHICH WOULD
SUPPORT HIGHS IN THE LOWER TO MID 60S. THE SFC RIDGE WL REMAIN
ANCHORED IN ERN KS FRI NIGHT, WITH MOSTLY CLEAR SKIES DURG AT LEAST
THE EVENING. GIVEN RECENT RAINFALL, COULD EXPERIENCE AT LEAST SOME
PATCHY FOG FORMATION. ONE NEGATIVE FACTOR WOULD BE SOME CIRRUS
ADVECTING INTO CNTRL SXNS LATE.

SAT-SAT NIGHT:
WAA PATTERN DEVELOPS DURG THIS PERIOD. GIVEN DECENT SUNSHINE SAT,
1000-850 THICKNESSES WOULD SUPPORT HIGHS IN THE LOW-MID 70S. LOW LVL
MOISTURE BEGINS RETURNING SAT, HOWEVER META PROGS HIGHS CIN VALUES.
LATER SAT NIGHT, STRONG ISENTROPIC UPGLIDE PATTERN DEVELOPS
PARTICULARLY OVER CNTRL SXNS, IN CONJUNCTION WITH SOME ELEVATED
INSTABILITY. SO WL CARRY SLIGHT CHANCE OF SHOWERS/T-STORMS SAT
NIGHT, AND SOME OF THIS ACTIVITY COULD LINGER INTO SUN AM.

SUN-THURS:
UPPER PATTERN WL GRADUALLY TRANSITION DURG THIS PERIOD. THE PATTERN
WL BE NEARLY ZONAL SUN-MON ACROSS THE NRN CONUS WITH THE GFS AND
ECMWF CONTINUING TO SHOW DIFFERENCES WITH THE TIMING/AMPLITUDE OF
INDIVIDUAL SHORTWAVES WITHIN THE FLOW. BY WED AND THURS, THE UPPER
RIDGE BUILDS CONSIDERABLY OVER THE SERN U.S. WITH A
POSITIVELY-TILTED UPPER TROF FORMING OVER THE WRN STATES. THE GFS
PROGS A COLD FRONT TO DROP SWD INTO OUR FCST AREA MON NGT, THEN
STALLS IT TUES, AND LIFTS IT NWD OUT OF THE AREA BY WED. THE ECMWF
KEEPS THIS FRONTAL SYSTEM TO OUR N THE ENTIRE PERIOD. DECIDED TO ADD
20 POPS FOR MON NGT THRU TUES NGT FOR OUR NRN/NERN-MOST COUNTIES
ATTM, BUT CONFIDENCE IS SOMEWHAT LOW. WOULD THINK PRECIPITATION
CHANCES WOULD END WED-THURS AS THE UPR FLOW TURNS LIGHT SWRLY OVER
OUR FCST AREA, LIKELY RESULTING IN AN INCREASED CAP STRENGTH.
OTHERWISE, NO SIG CHANGES TO TEMPS WITH HIGHS IN UPR 70S/LWR 80S.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         44  63  47  73 /  20   5   0  10
HUTCHINSON      41  63  46  73 /  20   0   0  10
NEWTON          43  63  45  73 /  20   0   0  10
ELDORADO        44  63  46  73 /  30   5   0  10
STROTHER FIELD  45  63  47  73 /  50   5   0  10
RUSSELL         37  64  45  73 /  20   0   0  10
GREAT BEND      38  64  45  73 /  20   0   0  10
SALINA          39  63  45  73 /  20   0   0  10
MCPHERSON       41  63  45  73 /  20   0   0  10
COFFEYVILLE     47  62  46  73 /  80  10   0   5
CHANUTE         47  61  46  73 /  80  10   0   5
IOLA            46  61  46  73 /  80  10   0   5
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SERN KS THIS
EVENING.
&&

9/CARUSO
Hazardous weather outlook, May 13, 11:18 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT THU MAY 13 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1218 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

THUNDERSTORMS WILL REMAIN MOST NUMEROUS ACROSS SOUTHEAST KANSAS
THIS AFTERNOON AND INTO THE EARLY EVENING. A FEW THUNDERSTORMS
MAY ALSO REDEVELOP ACROSS PORTIONS OF SOUTH CENTRAL KANSAS THIS
AFTERNOON. LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.

THERE IS A SLIGHT RISK FOR A FEW SEVERE STORMS ACROSS SOUTHEAST
KANSAS THIS AFTERNOON, WITH HAIL UP TO PENNY SIZE AND WINDS TO
60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST KANSAS
THIS AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/LAWSON

In the hours before

Local storm report, May 13, 10:36 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            5 SE FALL RIVER         37.55N 95.96W
05/13/2004                   ELK                KS   TRAINED SPOTTER

            COON CREEK AND OTHER LOCAL STREAMS OVERFLOWING BANKS.

&&

BRW
Local storm report, May 13, 12:49 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     N ALTOONA               37.53N 95.66W
05/13/2004  0 MPH            WILSON             KS   TRAINED SPOTTER

            LARGE TREE LIMB DOWN ON POWER LINE.

&&

BRW
Local storm report, May 13, 1:09 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

845 AM     TSTM WND GST     N ALTOONA               37.53N 95.66W
05/13/2004  0 MPH            WILSON             KS   TRAINED SPOTTER

            LARGE TREE LIMB DOWN ON POWER LINE.

&&

BRW

The radar

The Tulsa radar (KINX), 156 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Neosho

When
May 13, 3:05 PM CST
Where
Neosho County, Chanute
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Van struck in parking lot of Chanute SRS Office. Concussion of resultant thunderclap of sufficient magnitude to shatter 10 large windows and an unspecified number of smaller windows. The lightning strike also produced two craters in the pavement beneath the vehicle's right tires, the right rear tire being deflated. (Report and narrative courtesy of Chanute Tribune.)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390298.